Nebraska, 2003

Tornado and Hail in Nebraska, July 8, 2003

July 8, 2003 · NWS LBF · 9 events in 6 counties and zones

7 hail, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 8, 2:06 PM CST, 6 hours 39 minutes earlier.

Area forecast discussion, Jul 8, 2:06 PM CST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
306 PM CDT TUE JUL 8 2003

...TEMPS AND THE CONVECTION THIS EVENING THE MAIN CONCERN...

VERY BUSY DAY TODAY AS WE ARE CLEANING UP AFTER A MAJOR WIND EVENT
LAST NIGHT.  WILL TRY AND CONFIRM THE 105 MPH WIND REPORTED TO
DEUEL COUNTY EMERGENCY MANAGER BY A UNION PACIFIC RAILROAD EMPLOYEE.
U.P. HAVE WIND EQUIPMENT OUT AROUND BIG SPRINGS.  AWIPS DATA FOR
THIS EVENT HAS BEEN ARCHIVED AND A PRELIMINARY REPORT HAS BEEN
POSTED AT OUR PAST EVENTS SECTION OF OUR HOMEPAGE.

TONIGHT...STRONG 800MB THETA E ADVECTION VIZ TEXAS/HIGH PLAINS IS
FORECAST TO FOCUS ACROSS NORTHERN NEB/SRN SD THIS EVENING.  THIS
FOCUS IS VERY STRONG LIKE LAST NIGHT BUT OCCURS ABOUT 3 HRS LATER AOA
03Z. KVTN MODEL SOUNDING SHOWS DRY MIDLEVEL INTRUSION NEAR 700MB FOR
ANOTHER POTENTIAL WIND EVENT.  WIND FIELDS/SHEAR ARE VERY STRONG
TONIGHT SO OTHER TYPES OF SEVERE WEATHER COULD OCCUR ALSO.  MID LEVEL
LAPSE RATES CONTINUE VERY STEEP.

CONVECTION CURRENTLY FIRING OVER NE WY IS BEING MONITORED FOR SVR WX
BY SPC.  PRESUMABLY THIS AREA OF CONVECTION WILL ADVANCE E-SE THRU NW
NEB/WRN SD THIS AFTN/EVENING.  ETA FOCUSES THE BEST INSTABILITY
ACROSS NRN ZONES BUT A N-S BAND OF SQUALL-LIKE LOOKING OMEGA
DEVELOPS SWD TONIGHT ACROSS ALL OF FCST AREA.  THEREFORE...ALL OF
FCST AREA WILL BE MONITORED FOR SEVERE AS CONVECTION OVER WY APPEARS
SOMEWHAT FARTHER SOUTH THAN EXPECTED AND ATMOSPHERE ACROSS WRN NEB IS
BECOMING VERY UNSTABLE.

BEYOND...WEDS-TUESDAY...DRY.  MRF SUGGESTING VERY WARM WEATHER
MONDAY...SOME CHC OF STORMS TUESDAY.

.LBF...NONE.

CDC
Hazardous weather outlook, Jul 8, 3:07 PM CST, 5 hours 38 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
407 PM CDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR TONIGHT
ACROSS NORTH CENTRAL NEBRASKA...MAINLY EAST OF A LINE FROM MERRIMAN
IN NORTHWEST CHERRY COUNTY...TO BROWNLEE IN SOUTHEAST CHERRY
COUNTY...TO BURWELL IN GARFIELD COUNTY.  A SLIGHT RISK OF SEVERE
THUNDERSTORMS THEN EXTENDS NORTHEAST OF A LINE FROM 20 MILES NORTH
OF LISCO IN WESTERN GARDEN COUNTY...TO SUTHERLAND IN LINCOLN
COUNTY...TO EUSTIS IN NORTHEAST FRONTIER COUNTY.

THUNDERSTORMS WILL BEGIN ACROSS WYOMING AND SOUTH DAKOTA AND DROP
SOUTHEAST INTO NORTH CENTRAL NEBRASKA. SOUTHEAST WINDS CONTINUE TO
BRING ABUNDANT MOISTURE INTO THE AREA. THUNDERSTORMS WILL PUSH INTO
THE AREA THIS EVENING ALONG AN AREA OF LOW PRESSURE IN NORTH CENTRAL
NEBRASKA...AND THEN MOVE SOUTHEASTWARD ACROSS NORTH CENTRAL NEBRASKA
OVERNIGHT.  THE PRIMARY THREAT FROM THESE STORMS WILL BE STRONG
OUTFLOW WINDS FROM THE THUNDERSTORMS...HOWEVER GIVEN THE PROXIMITY
OF THE SURFACE FRONT AND CHANGING WIND DIRECTION THROUGH THE LOWER
LAYERS OF THE ATMOSPHERE...ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ESPECIALLY ACROSS NORTH
CENTRAL NEBRASKA.

SPOTTER ACTIVATION IS NOT ANTICIPATED WEDNESDAY THROUGH MONDAY.

DDB

In the hours before

Local storm report, Jul 8, 4:46 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0546 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    MAYWOOD                   NE   60 MPH TSTORM WIND
07/07/03   FRONTIER                       SMALL TREE BRANCHES BROKEN

MB

The radar

The North Platte radar (KLNX), 130 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cherry

When
July 8, 8:45 PM CST
Where
Cherry County, 55 mi SSW of Merriman
Measured
1.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.183, -102.117

Hail, Grant

When
July 8, 7:50 PM MST
Where
Grant County, 4 mi N of Hyannis
Measured
1.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.050, -101.767

Hail, Grant

When
July 8, 8:00 PM MST
Where
Grant County, 3 mi N of Hyannis
Measured
3 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.050, -101.767

Hail, Grant

When
July 8, 8:20 PM MST
Where
Grant County, 9 mi NNE of Hyannis
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.117, -101.700

Hail, Hooker

When
July 8, 8:59 PM MST
Where
Hooker County, 21 mi SSW of Mullen
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.767, -101.183

Hail, McPherson

When
July 8, 10:15 PM CST
Where
McPherson County, 14 mi NW of Tryon
Measured
1.75 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.700, -101.167

Tornado, McPherson

When
July 8, 10:35 PM CST
Where
McPherson County, Tryon
Rating
F0
Path length
1.5 mi
Path width
40 yd
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.550, -100.967

As the tornado touched down on the northwest side of town, it ripped off the porch on a house. As it moved east southeast to the center of town, it ripped off the roof of the McPherson County Courthouse which was thrown into the northwest corner of the roof of the elementary school damaging it. An attached garage was ripped off a house. A horse trailer was picked up and moved from one side of a building to the other side of a building. Finally on the east end of Tryon, the tornado destroyed a porch on a home. Numerous power poles were down and at least 14 large trees were snapped off or uprooted. A few large hailstones also accompanied the storm.

Hail, Holt

When
July 8, 11:40 PM CST
Where
Holt County, 2 mi SW of Inman
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.350, -98.583

Thunderstorm Wind, Custer

When
July 8, 11:53 PM CST
Where
Custer County, Broken Bow Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.433, -99.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyThe tornado archive for Nebraska, 2003Warnings in Nebraska, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370402, 5370403, 5370404, 5370405, 5370671, 5370672, 5370673, 5370674, 5370675.